Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 88, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 23, 2003, 10:38 AM EDT for Menifee County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2003, 10:38 AM EDT (14:38 UTC)
- Expired
- Jul 23, 2003, 1:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Menifee County, KY
The radar
The Jackson,KY radar (KJKL), 55 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 231442 FFWJKL KYC165-231745- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 1038 AM EDT WED JUL 23 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... MENIFEE COUNTY * UNTIL 145 PM EDT * AT 1031 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER ROTHWELL...OR ABOUT 4 MILES WEST OF FRENCHBURG. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. AREAS AFFECTED BY FLASH FLOODING WILL INCLUDE AREAS ALONG DOG TROT FORK...BULL FORK...CLAY LICK BRANCH...AND EAST FORK SLATE CREEK. COMMUNITIES AFFECTED INCLUDE CLAY LICK...CEDAR GROVES...CORNWELL...AND ROTHWELL. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. LAT...LON 3803 8374 3797 8381 3786 8371 3799 8353 $$ OUDEMAN
2 follow-up statements
000
WGUS73 KJKL 231546
FFSJKL
KYC165-231745-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1136 AM EDT WED JUL 23 2003
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...
MENIFEE COUNTY
* UNTIL 145 PM EDT
* AT 1120 AM EDT...A COOPERATIVE OBSERVER REPORTED EXCESSIVE
RAINFALL OVER FRENCHBURG. SINCE 7 AM THIS MORNING...UP TO 3.75
INCHES OF RAIN HAS FALLEN IN FRENCHBURG. THIS HAS CAUSED UP TO 18
INCHES OF WATER TO FLOW OVER A BRIDGE NEAR THE OBSERVERS
HOME IN FRENCHBURG. THE STORMS THAT ARE CAUSING FLASH
FLOODING ARE MOVING SLOWLY TO THE EAST.
* OTHER LOCATIONS IN THE WARNING INCLUDE WELLINGTON...BIG WOODS...
CEDAR GROVES AND CLAY LICK.
RADAR HAS INDICATED THAT THE HEAVIEST RAIN HAS FALLEN NEAR THE CLAY
LICK...CEDAR GROVES...FRENCHBURG...AND ROTHWELL COMMUNITIES.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.
LAT...LON 3802 8376 3793 8380 3785 8367 3787 8351
3803 8344 3805 8350
$$
OUDEMAN000 WGUS73 KJKL 231741 FFSJKL KYC165-231750- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 140 PM EDT WED JUL 23 2003 ...THE FLASH FLOOD WARNING FOR MENIFEE COUNTY WILL BE ALLOWED TO EXPIRE AT 145 PM... AT 140 PM EDT...RADAR HAS INDICATED THAT HEAVY RAINFALL HAS EXITED THE AREA AND THE THREAT FOR FLASH FLOODING HAS ENDED. COUNTY OFFICIALS REPORTED WATER IS RECEDING. THEREFORE THE FLASH FLOOD WARNING FOR MENIFEE COUNTY WILL BE ALLOWED TO EXPIRE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES. $$ OUDEMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:08 AM EDT, 6 hours 30 minutes earlier.
Area forecast discussion, Jul 23, 4:08 AM EDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 408 AM EDT WED JUL 23 2003 UNUSUAL UPPER TROUGH OVER THE EASTERN U.S. CONTINUES TO BE OUR DOMINANT WEATHER FEATURE. THE ORIGINAL SURFACE BOUNDARY TO OUR NORTHWEST IS FADING OUT AS THE FRONT MAKES A TRANSITION EAST OF THE MOUNTAINS. ALTHOUGH OUR DEWPOINTS HAVE DROPPED OFF SEVERAL DEGREES...INSTABILITY PERSISTS DUE TO COLD AIR ALOFT. THERE ARE STILL SHOWERS AND STORMS..ESPECIALLY JUST TO OUR NORTH. AS HEATING KICKS IN TODAY...WE WILL ONLY DESTABILIZE FURTHER. IN ADDITION...A SHORTWAVE CURRENTLY OVER THE MID MISSISSIPPI VALLEY WILL ROUND THE BASE OF THE TROUGH. THE END RESULT SHOULD BE NUMEROUS SHOWERS AND THUNDERSTORMS. WIND FIELDS ALOFT WILL BE RATHER WEAK UNTIL YOU GET ABOVE 500 MB...SO THE THREAT OF SEVERE WEATHER IS MINIMAL. CAN NOT RULE OUT MARGINAL SEVERE HAIL DUE TO COLD AIR ALOFT...BUT SUB SEVERE HAIL IN THE STRONGER STORMS IS MORE LIKELY. WITH LOSS OF HEATING...WILL EXPECT CONVECTION TO DIMINISH THIS EVENING...AND WILL ONLY CARRY OVER A SMALL CHANCE INTO TONIGHT...FOLLOWED BY PARTIAL CLEARING. BY THURSDAY THE ATMOSPHERE SHOULD DRY OUT A LITTLE BIT MORE AND THE CHANCE OF CONVECTION WILL DECREASE. ALSO...THERE IS NOT AGREEMENT ON A BOOSTER SUCH AS THE SHORTWAVE ON WEDNESDAY. HOWEVER...WITH THE TROUGH AXIS PASSING OVERHEAD...INSTABILITY WILL PERSIST AND CAN NOT RULE OUT A THUNDERSTORM...ESPECIALLY NORTHEAST. WILL USE A 20 PERCENT POP FOR ALL BUT OUR SOUTHWEST COUNTIES ON THURSDAY. THERE IS SOME DISCREPANCY AMONG THE ETA AND GFS CONCERNING HOW FAST THE UPPER TROUGH LIFTS OUT AT THE END OF THE WEEK. THE AVN IS THE MOST CONSISTENT MODEL AND LIFTS THE TROUGH OUT FASTER...AND WILL LEAN THAT DIRECTION WITH THE FORECAST. FOR TEMPS...WILL USE A GUIDANCE COMPROMISE FOR HIGHS. FOR LOWS...PREFER TO GO A COUPLE DEGREES ABOVE GUIDANCE TONIGHT...THINKING THAT LINGERING MOISTURE WILL KEEP US FROM GETTING QUITE AS COLD AS GUIDANCE. COLDEST NIGHT LOOKS TO BE THURSDAY NIGHT...ESPECIALLY IN VALLEYS...AS SURFACE HIGH DRIFTS OVER AND DRIER AIR IS IN PLACE. .JKL...NONE. HAL --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1015 PM EDT TUE JUL 22 2003 WIDESPREAD PRECIP CONTINUES AHEAD OF SFC COLD FRONT IN SOUTHEAST KY...AND IN AREA OF UPPER DIVERGENCE ASSOCIATED WITH LEFT FRONT QUAD OF UPPER JET NOSING INTO EASTERN KY. ONLY CHANGES TO THE FORECAST WILL BE TO INCREASE POPS EARLY IN THE OVERNIGHT PERIOD FOR THE SOUTHEAST PORTION OF THE AREA...THEN TAPER OFF TO CHANCE POPS. RELUCTANT TO REMOVE ALL POPS AFTER FRONT PASSES...AS 18Z MESOETA KEEPS LI/S BELOW ZERO AND UPPER DIVERGENCE OVER THE SOUTHEAST PORTION OF OUR FORECAST AREA THROUGH THE OVERNIGHT HOURS. HYSELL --------------------------------------------------------------------- 345 PM EDT TUE JUL 22 2003 FORECAST CHALLENGES...POPS THE FIRST THREE PERIODS. 16Z SFC ANALYSIS HAD A COLD FRONT EXTENDING SOUTH OUT OF QUEBEC WITH WAVES OF LOW PRESSURE OVER NW PA AND THE ADIRONDACKS. THE FRONT EXTENDED SW INTO THE BLUEGRASS REGION AND THEN FURTHER SW INTO OK. A PREFRONTAL TROUGH WORKED ITS WAY ACROSS THE CWA TODAY...LIKELY ASSOCIATED WITH WITH MCS OVER TN. MCS HAS GRADUALLY EXPANDED NW INTO KY AND VA LATE THIS MORNING AND EARLY THIS AFTERNOON APPARENTLY DUE TO THE REGION BEING IN THE RIGHT ENTRANCE REGION OF A 300 MB JET STREAK. TONIGHT...ONGOING MCS WILL CONTINUE INTO THE EVENING HOURS OVER THE FAR SOUTHEAST. ADDITIONAL CONVECTION IS POSSIBLE AS THE SHRA/TSRA OVER CENTRAL KY WORK EAST. THE COLD FRONT AND TROUGH WILL ALSO CONTINUE TO PUSH EAST TONIGHT SO SHOWERS CANNOT BE RULED OUT ALONG IT AS IT CROSSES INTO VA TONIGHT. META TRIES TO DEVELOP A LINE OF SHRA/TSRA ALONG THE BOUNDARY LATER THIS EVENING. HOWEVER...MCS HAS WORKED OVER MUCH OF THE SOUTHERN HALF OF THE CWA SO HAVE WORDED AS JUST CHANCE OF SHOWERS AFTER MIDNIGHT. WENT JUST ABOVE GUIDANCE FOR LOWS AS DRIER AIR IS ONLY SLOWLY WORKING ITS WAS IN. DEWPOINTS ARE STILL RUNNING BETWEEN 65 AND 70. CONCERN FOR TOMORROW IS AROUND CHANCE OF SVR STORMS. WITH WBZ HEIGHTS OF 9-10K FT LARGE HAIL WILL BE THE PRIMARY THREAT. A SW/V IS EXPECTED TO CROSS THE REGION DURING THE AFTERNOON AND THIS ALONG WITH DAYTIME HEATING SHOULD HELP FOCUS CONVECTION. SHEAR IS ONLY MARGINAL TO MODERATE SO THAT SHOULD BE SOMEWHAT OF A LIMITING FACTOR. STRONG WINDS WILL ALSO BE POSSIBLE. HIGH TEMPS WILL BE MORE FALL LIKE THAN JULY-LIKE WITH HIGHS GENERALLY IN THE MID 70S. GUIDANCE HAS INCREASED POPS TO LIKELY AND AS STEEP AS LAPSE RATES ARE EXPECTED TO GET WILL FOLLOW THIS UP WARD TREND TO GOOD CHANCE. WILL GIVE POPS A DIURNAL TREND AND CUT THEM BACK IN THE EARLY EVENING. LOW TEMPS COULD APPROACH OR BREAK RECORD LOWS ON WED NIGHT IF FWC OR MET GUIDANCE NUMBERS END UP VERIFYING. FOR NOW HAVE TRIMMED BACK LOWS ON THU NIGHT...COMPROMISING BETWEEN THE MAV AND FWC NUMBERS. THURSDAY...TROUGH AXIS SHOULD STILL BE CROSSING THE CWA. THE AXIS WILL NOT BE EAST OF OUR EASTERNMOST COUNTIES UNTIL THU AFTERNOON. SO WILL KEEP SLIGHT CHANCE IN SOUTHEASTERNMOST COUNTIES. TEMPS WILL BEGIN TO REBOUND. UPPER RIDGING WORKS INTO THE REGION LATE IN THE DAY AND CONTINUES INTO FRI. WITH SFC HIGH DRIFTING OVERHEAD THERE SHOULD BE A RIDGE VALLEY SPLIT ON THU NIGHT. WENT WITH A RANGE OF UPPER 50S VALLEYS TO LOWER 60S RIDGES AND BLUEGRASS COUNTIES. DRY WEATHER IS EXPECTED OVER THE ENTIRE AREA FROM THU EVENING THROUGH SAT. EXTENDED...EARLY IN THE PERIOD A TROUGH LIFTING OUT OF THE NORTHEAST IS REPLACED BY A BROADER TROUGH OVER THE GREAT LAKES AND NORTHEAST. AN UPPER LOW IS EXPECTED TO BE EAST OF HUDSONS BAY. UPPER RIDGE REMAINS OVER THE FOUR CORNERS REGION...WHILE CENTRAL ATLANTIC RIDGE REMAINS. A SW/V IS EXPECTED TO ROTATE AROUND THE LOW AND INTO THE BASE OF THIS TROUGH ON SAT AND DEEPEN IT OVER THE MID ATLANTIC STATES. A SFC LOW AND COLD FRONT ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO DROP S OF THE GREAT LAKES ON SAT AND INTO THE OH VALLEY ON SUN. THIS FRONT WILL GRADUALLY CROSS THE OH VALLEY AND STALL OUT IN THE TN VALLEY ON MON. ANOTHER SW/V IS EXPECTED TO ROUND THE RIDGE AND DROP INTO THE EASTERN TROUGH AND AMPLIFY IT DOWN MORE TO OUR WEST LATER IN THE PERIOD. ANOTHER SFC LOW AND COLD FRONT ASSOCIATED WITH THIS SW/V SHOULD MOVE INTO THE AREA ON TUE OR TUE NIGHT. THINKING FOR THE PERIOD IS MORE IN LINE WITH THE MORE AMPLIFIED 0Z GFS SOLUTION. AS OF LATE...THE DEEPER...MORE AMPLIFIED TROUGH OVER THE NE US TROUGH HAS BEEN BETTER. TEMPS ARE EXPECTED TO BE NEAR NORMAL AS A COOL SUMMER CONTINUES. A FEW OF THE WARM SPOTS HAVE HIT 90 SO FAR...BUT LOZ AND JKL HAVE YET TO REACH 90 DEGREES. PELTON
Hazardous weather outlook, Jul 23, 5:45 AM EDT, 4 hours 53 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 545 AM EDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY TODAY. SOME OF THE STORMS MAY PRODUCE HAIL...BUT IT IS LIKELY TO REMAIN SMALL IN SIZE. LOCALLY HEAVY RAINFALL IS ALSO A POSSIBILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY OVER PORTIONS OF EASTERN KENTUCKY. THUNDERSTORMS WILL ALSO BE POSSIBLE ON SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:04 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 46 min |
| Jul 23, 5:36 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Whitley | 39 min |
| Jul 23, 5:39 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 36 min |
| Jul 23, 5:50 PM EDT | Flash Flood Warning | JKL | Knox, Laurel, Whitley | 85 min |
| Jul 23, 7:10 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 35 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.